Kansas, 2004

Tornadoes in Kansas, May 22, 2004

May 22, 2004 · NWS TOP · 2 events in 1 county or zone

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 22, 2:45 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, May 22, 2:45 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT MAY 22 2004

.DISCUSSION...
MODELS CONTINUE PROGRESSION OF SEVERAL BOUNDARIES THROUGH THE AREA
THE NEXT WEEK. FIRST SIGNIFICANT BOUNDARY WITH GOOD UPPER SUPPORT
MOVING THROUGH TONIGHT. MUCH DRYER AIR SHOULD OVERSPREAD THE AREA
LATE TONIGHT AND EARLY SUNDAY. STRONG MOISTURE ADVECTION MAY LEAD TO
SOME ELEVATED CONVECTION LATE SUNDAY NIGHT EASTERN PORTION OF CWA.
THEN ANOTHER BOUNDARY MOVES THROUGH LATE MONDAY...APPEARS TO BE
MAINLY A DRY LINE TYPE BOUNDARY BUT STILL GIVING MOST OF CWA A
CHANCE FOR MORE STORMS BY MONDAY AFTERNOON. COOLER AIR SETTLES INTO
THE AREA FOR MIDWEEK...BUT STILL ENOUGH LIFT AND MOISTURE WITH
WESTERLY FLOW ALOFT FOR LINGERING CHANCES FOR SHOWERS AND PERHAPS
THUNDER FOR ALL OR PARTS OF CWA UNTIL WEDNESDAY EVENING. SHORT WAVE
H5 RIDGING SHOULD THEN GIVE AREA A BREAK IN ACTION UNTIL ANOTHER
WAVE IS EJECTED LATE THURSDAY FROM MEAN TROF POSITION IN THE WEST.
THIS WAVES TIMING AND AMPLITUDE REALLY IN QUESTION AT THIS TIME.
EARLIER (00Z) GFS HAD MUCH STRONGER AND FASTER WAVE MOVING INTO THE
PLAINS. OTHER MODELS AND ENSEMBLES SUPPORT SLOWER MOVEMENT. WILL
INCLUDE SOME LOWER POPS LATE THURSDAY AND EARLY FRIDAY WITH THIS
WAVE...BUT CONFIDENCE VERY LOW. BY MEMORIAL DAY WEEKEND...MUCH MORE
SIGNIFICANT FULL LATITUDE WAVE APPROACHES THE CENTRAL PLAINS...AND
HAVE A BIT MORE CONFIDENCE INTRODUCING SOME LOWER POPS NEXT
SATURDAY. GIVEN MEMORIAL DAY WEEKEND...AND STRENGTH OF UPPER SYSTEM
APPROACHING...THOUGHT IT PRUDENT TO MENTION SOME PRECIPITATION AT
THIS TIME.

TEMPERATURE WISE...AFTER MIDWEEK COOLING...WOULD NOT BE SURPRISED TO
SEE TEMPERATURES MUCH WARMER THAN THOSE FORECAST BY HPC...ESPECIALLY
IF 12Z GFS H850 TEMPS VERIFY. WILL AWAIT LATER RUNS...BUT FOR NOW
WILL KEEP TEMPERATURES IN THE 80S CWA-WIDE THURSDAY-SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 22, 2:52 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 22 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-231000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
352 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL THE AREA
TONIGHT...MAINLY BEFORE MIDNIGHT OVER NORTHCENTRAL AND EXTREME
NORTHEAST KANSAS...THEN AFTER MIDNIGHT OVER NORTHEAST AND EASTCENTRAL
KANSAS. THE MAIN THREAT WITH BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH ISOLATED TORNADOS COULD NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS SUNDAY
NIGHT. THERE IS ALSO ANOTHER CHANCE FOR THUNDERSTORMS MONDAY
AFTERNOON THROUGH WEDNESDAY...AND AGAIN THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Republic

When
May 22, 7:42 PM CST
Where
Republic County, 3 mi SW of Republic
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$9,000
Reported by
STORM CHASER
Coordinates
39.883, -97.850

A tornado touched down briefly at a farm and damaged a barn.

Tornado, Republic

When
May 22, 7:44 PM CST to 7:48 PM CST
Where
Republic County, 2 mi SW of Republic
Rating
F2
Path length
2 mi
Path width
100 yd
Property damage
$90,000
Reported by
STORM CHASER
Coordinates
39.900, -97.850

A tornado touched down at the Pawnee Indian Museum and damaged a roof to the museum building before moving 2 miles and lifting at the edge of Republic. Along the tornado's path a windmill was destroyed, power lines were downed, and 3 center pivoting irrigation systems were damaged. A one ton granite memorial at the Pawnee Indian Museum was moved 8 feet off the foundation.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399182, 5399183.